Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Albuquerque, NM

August 2, 2006Guadalupe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2006, 4:37 PM MDT for Guadalupe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2006, 4:37 PM MDT (22:37 UTC)
Expired
Aug 2, 2006, 7:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 118 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 022239
FFWABQ
NMC019-030130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT WED AUG 2 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 730 PM MDT

* AT 435 PM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A     
  THUNDERSTORM NEAR SANTA ROSA. THE STORM PRODUCING VERY HEAVY 
  RAIN WAS MOVING SOUTHEAST AT 10 MPH.

LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ALONG I 40 FROM MILE
MARKER 270 TO MILE MARKER 275.  STREET FLOODING WAS ALSO REPORTED
IN SANTA ROSA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 630 PM.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3459 10526 3463 10450 3520 10418 3520 10524

$$

19
2 follow-up statements
000 
WGUS75 KABQ 022355
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT WED AUG 2 2006

NMC019-030130-
GUADALUPE-
554 PM MDT WED AUG 2 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR GUADALUPE COUNTY
UNTIL 730 PM MDT...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 16 MILES EAST OF PUERTO DE LUNA...OR ABOUT 21 MILES NORTH OF 
FORT SUMNER....MOVING SOUTHEAST AT 10 MPH.  HIGHWAY 91 BETWEEN
SANTA ROSA AND PUERTO DE LUNA IS CLOSED IN TWO SPOTS DUE TO
FLOODING AND POSSIBLE PAVEMENT BREAKUP.  IN ADDITION...VERY HEAVY
RAIN WAS INDICATED MOVING SOUTH INTO THE NORTHEAST PART OF THE
COUNTY NEAR HIGHWAY 129.

AT 445 PM LAW ENFORCEMENT REPORTED BUMPER HIGH WATER OVER INTERSTATE 
40 NEAR MILE MARKER 270 WEST OF SANTA ROSA.  WATER LEVELS HAVE SINCE 
LOWERED AND TRAFFIC WAS AGAIN SLOWLY MOVING THROUGH THE AREA. 
STREET FLOODING IN SANTA ROSA HAD ALSO SUBSIDED.

* LOCATIONS IMPACTED INCLUDE...
  PUERTO DE LUNA...
  NEWKIRK...
  HIGHWAY 84 IN THE SOUTHEAST PART OF GUADALUPE COUNTY...

KEEP CHILDREN AND PETS AWAY FROM ARROYOS AND DRAINAGE CHANNELS. NEVER
ATTEMPT TO CROSS FAST FLOWING WATER ON FOOT. DITCHES ARE DEADLY.

LAT...LON 3459 10527 3463 10450 3470 10443 3471 10433
      3479 10432 3478 10413 3500 10417 3520 10418
      3520 10524

$$

19
000 
WGUS75 KABQ 030129
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
726 PM MDT WED AUG 2 2006

NMC019-030136-
GUADALUPE-
726 PM MDT WED AUG 2 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR GUADALUPE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL 
HAS ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LIGHT TO MODERATE RAIN MAY CONTINUE IN CENTRAL AND EASTERN 
GUADALUPE COUNTY THROUGH 9 PM.  HIGHWAY 91 BETWEEN SANTA ROSA
AND PUERTA DE LUNA REMAINS CLOSED IN A COUPLE LOCATIONS.

LAT...LON 3459 10527 3463 10450 3470 10443 3471 10433
      3479 10432 3478 10413 3500 10417 3520 10418
      3520 10524

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:00 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED AUG 2 2006

.DISCUSSION...A LITTLE BREAK ACROSS MOST OF THE W HALF OF NM WITH
REGARDS TO SHRA AND TSRA ACTIVITY DUE TO MASSIVE DRYING ABOVE
ABOUT 600 MB. BIG STORMS THOUGH JUST BEHIND A WEAK COLD FRONT FROM
E CENTRAL NM TO THE CLINES CORNERS/VEGAS AREA. LOOKS LIKE WESTERN
DRYING TO BE RATHER SHORT LIVED AS THE MODEL CONSENSUS IS STILL TO
BUILD IN A SE TO S FLOW BRINGING THE DEEPER MOISTURE PLUME BACK TO
THE W AND N THU AND THU NIGHT. EVENTUALLY BY LATER FRI OR SAT THE
THE EASTERLY COMPONENT OF THE MID AND UPPER FLOW WILL BE ENOUGH TO
SHIFT THE HEART OF THE PLUME WESTWARD...DRYING E AND CENTRAL
SECTIONS OF THE STATE AT LEAST SOMEWHAT. THEREAFTER IT WILL BE
DISTURBANCES IN THE GENERALLY SE TO NW FLOW THAT WILL CAUSE THE
EASTERN BOUNDARY OF THE PLUME TO WIGGLE E TO W FROM TIME TO TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  91  65  80 /  20  20  30  40
GALLUP..........................  54  84  61  75 /  10  30  50  50
GRANTS..........................  55  83  59  75 /  20  30  50  50
GLENWOOD........................  59  85  64  79 /  30  40  50  50
CHAMA...........................  49  77  50  73 /  30  50  30  50
LOS ALAMOS......................  53  77  53  76 /  20  40  50  40
RED RIVER.......................  43  68  43  70 /  50  50  50  50
TAOS............................  52  79  52  79 /  30  40  40  40
SANTA FE........................  55  78  55  79 /  20  40  50  50
SANTA FE AIRPORT................  59  79  59  78 /  20  40  50  40
ESPANOLA........................  59  82  57  84 /  20  40  40  40
ALBUQUERQUE HEIGHTS.............  67  83  65  82 /  20  40  50  40
ALBUQUERQUE VALLEY..............  66  84  63  86 /  20  40  50  40
ALBUQUERQUE FOOTHILLS...........  61  83  59  84 /  20  40  50  40
ALBUQUERQUE WEST MESA...........  63  86  61  87 /  20  40  50  40
SOCORRO.........................  63  85  63  84 /  20  40  50  40
SANDIA PARK/CEDAR CREST.........  50  76  48  75 /  20  40  50  40
MORIARTY/ESTANCIA...............  56  79  55  81 /  20  50  50  40
CARRIZOZO.......................  61  88  60  84 /  20  40  50  40
RUIDOSO.........................  55  75  57  75 /  20  50  50  40
RATON...........................  55  75  54  80 /  40  40  40  30
LAS VEGAS.......................  54  73  53  77 /  30  50  50  40
ROY.............................  62  76  61  81 /  50  50  40  30
CLAYTON.........................  61  78  61  86 /  50  40  30  30
SANTA ROSA......................  61  84  60  87 /  30  50  40  30
TUCUMCARI.......................  64  85  65  91 /  40  40  40  20
FORT SUMNER.....................  67  86  65  91 /  30  40  30  20
CLOVIS..........................  65  87  65  91 /  30  30  30  20
PORTALES........................  68  88  66  92 /  20  30  30  20
ROSWELL.........................  68  87  68  92 /  20  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Aug 2, 5:36 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MDT WED AUG 2 2006

NMZ001>021-026-031200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
536 AM MDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...HEAVY RAINS MAY RESULT IN LOCALIZED FLOODING ANYWHERE IN
THE FORECAST AREA THURSDAY AND FRIDAY. THE POTENTIAL FOR HEAVY
RAINS WILL FAVOR CENTRAL AND WESTERN AREAS SATURDAY...SUNDAY AND WEDNESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.